Mild to Moderate Dysphagia Following Very Low-dose Abobotulinumtoxin A for Platysmal Bands

September 2017 | Volume 16 | Issue 9 | Case Reports | 929 | Copyright © September 2017

Suzan Obagi MD and Kseniya Golubets MD MHS

aUniversity of Pennsylvania Medical Center Cosmetic Surgery & Skin Health Center, Sewickley, PA bUniversity of Pennsylvania, Department of Dermatology, Sewickley, PA

Abstract
Onabotulinumtoxin A (Botox) can be a safe and successful off-label treatment of vertical platysma bands of various severities. Due to risk of the botulinum toxin diffusing to the underlying anatomic structures such as the deglutition muscles, the larynx, and the neck flexors, a maximal dose of 100 units has been suggested and there have been no known reports of untoward effects with doses less than 60 units. We present a case of mild to moderate dysphagia in a patient after very low doses of Abobutulinumtoxin (60 units, equivalent to 20 units of Onabotulinumtoxin using a 3:1 conversion ratio). We speculate that the adverse effects noted may be due to several possibilities, such as diffusion, injection technique, or intravascular injection. Thus, although botulinum toxin-A is generally considered a safe off-label treatment for vertical platysma bands, readers should still be aware of the possible side-effects even with low dose use, as supported by our case report of mild to moderate dysphagia with relatively conservative doses of Abobotulinumtoxin A.

J Drugs Dermatol. 2017;16(9):929-930.

CASE REPORT